Is Vidaza worth it?
Tagged: Vidaza side effects; Veneteclax
May 22, 2019 at 7:58 pm #46784Misty TemplinParticipant
Hello Message Board Readers. I am hoping to garner as much info on Vidaza as I can from you. Got an unexpected diagnosis yesterday of acute myeloid leukemia when I thought my hematologist and I would be discussing how bad my MDS had gotten. ha! She soft-pedaled the side effects of Vidaza after urging me to use it. Without fighting it, the life expectancy is very short. She said Vidaza would slow down the disease and maybe add 6-12 months more. But at home I researched the side effects of it and have read some of the older message board posts on it. So I’d like to ask: for those who’ve used it, how bad were the side effects? And did it really change/add to your quality of life? Would you do it again? Thank you!May 23, 2019 at 6:55 am #46786Kathy StermerParticipant
I am only on my second round of Vidaza and still waiting for results so I can’t yet speak to its effectiveness but from my experience thus far the side effects have been quite tolerable. Other than constipation and slight nausea both manageable and some skin irritations managed by a cannabis cream I make myself, so far so good. The effects on my counts have yet to be seen.May 23, 2019 at 9:23 am #46787memily63Participant
I am also only in my second round of Vidaza. I have had very minor side effects so far. A little nausea is really all and it is managed easily. I, too, won’t know the results of the treatment for a while but I’m hopeful. I’m 55 and have been dealing with MDS for just over 6 years. I wish you well with your treatment.May 23, 2019 at 3:02 pm #46788Chris BallmerParticipant
i’m on my 5th round, Vidaza seems good though not much change in actual counts, i’m hoping for R W and Plate to go up of course, soon here. But no side effects to note for me…I do take zophran which give const. but i eat prunes and Milk of Magnesia and it helps in a pinch.May 24, 2019 at 11:09 am #46790Pat LawsonParticipant
My husband is in his 7th round of Vidaza. He is also in a clinical trial and they are giving him Veneteclax which has been FDA approved for AML so they are testing to see how it does for MDS. He has had a great response. His MDS is considered in remission. He was having regular blood transfusions when he was diagnosed with high risk MDS with excess blasts back in October but he hasn’t had to have a blood transfusion since January due to the treatment. They give him Zofran for nausea just before treatment and he his biggest complaint is fatigue. We just celebrated his 65th birthday this past weekend and he was up and going until late into the night. I hope this is helpful to you. God Bless.July 3, 2019 at 2:29 pm #46980
Misty, I have had 3 rounds of Vidaza. Nausea is manageable by spacing meals and with some ginger fruit chews my doc gave me. I have had some blistering at injection sites but Kathy and others have posted suggestions. Other than this, I have felt as well during the 5 day injection period as before and after the 5 day period.
Pat Lawson, thank you for sharing your husband’s experience. His disease sounds similar to mine. I will look into Veneteclax trials.July 3, 2019 at 4:06 pm #46982Kathy StermerParticipant
Tried Revlimid for a year without results except counts got worse and became transfusion dependent. Now on Vidaza but after only 2 cycles had another bone marrow biopsy which showed disease stable but Vidaza dose needed adjusting. Starting my 4th cycle this month and hoping for some progress soon. It’s all dependent on the specifics of your disease and trying to find what works which can be as variable as each of our own marrow makeup. Won’t be a cure but hopefully will have some quality time (indeterminate) as I’m already opting out of a transplant if it eventually comes to that. Know there is hope for the Vidaza but that it will not work forever.July 3, 2019 at 4:40 pm #46983Peter BussParticipant
I am currently on my 20th cycle of Vidaza and my numbers are holding, not improving much, but not declining either. Some nausea but controlled with Zofram taken 1 hour prior to injection, diarrhoea but controlled with Gastro Stop, and redness, slight pain and blistering around injection site which I put up with but exploring a few options for this. I have 14 injections over a seven day cycle so one week on and three weeks off. I am 71 yo male living in Australia and interested that a lot of you folk in USA are talking of transfusions, which has not been discussed with me. Will talk to my Oncologist at next appointment later this month. Definitely worth a try Misty as side effects are manageable.
PeterJuly 4, 2019 at 12:01 pm #46996Alma PancirParticipant
I am new to this and have to decide tomorrow if I choose Vidasa or no chemo. I am 86 and was diagnosed in Feb. of this year with blasts (?) still trying to figure out what that means as this sounds like a foreign language to me. I am 86 and if I didn’t know from a routine blood test that I had this disease, I feel very normal except for a couple of infections that I just got over. The doctor said that if I don’t try the chemo I will get Acute Leukemia and the end will come sooner. I made a pro and con list and somehow the cons are winning. I asked my doctor if there were any success stories to tell me, but so far she hasn’t responded. I am sure my age is the biggest factor here. I’m not afraid of death as my faith is in the Lord, but don’t really want to go piece by piece. Peter Buss-I appreciated your answer to me.July 8, 2019 at 1:51 pm #47024
May I know where your husband’s clinical trial with Veneteclax was located?July 8, 2019 at 2:25 pm #47025Pat LawsonParticipant
I found the trial at University of Maryland Hospital in Baltimore. We initially tried Johns Hopkins but they did not have a trial for him to go into. Here is a website you can go to to read more about it.
Roll down towards the bottom of the page and click on 32 locations of the study and it will reveal where they are located.July 9, 2019 at 9:56 pm #47027Alma PancirParticipant
Today was the second day of Vidaza and at first there was constipation which I figured I could handle that. Then I got diarrhea. Tomorrow will be only the third day out of the seven days. I do hope this doesn’t continue. Walking into unknown territory is kind of scary, especially at age 86.July 10, 2019 at 7:17 am #47029angesParticipant
Thank you for sharing your experience. My mother has been diagnosed with mds last year october, she is 78 years old and soon after the diagnosis she started with vidaza. It is never without some side effects but it depends a lot on how your condition is how bad the side effects are. I think it were the first 3 months that she was very sick during and after the vidaza week. She vomitted a lot and always felt feverish right after the injection and we just had to find our way in the do’s and dont’s, when to eat and when to take the anti nausea medication and to pay attention to obstipation by taking medication for that on time. She had blood transfusions for four months cause her bloodcounts dropped. And than all of the sudden I think it was after the fourth cycle all blood counts started climbing and when that happened I saw her having a lot more energy. Sometimes she suffers from itching or other side effects but that never lasts very long. Some cycles are better than others, in some months she still vomits during the vidaza week but most months she is okay. Up untill now it was never necessary anymore for her to have a blood transfusion. Oh and because it went so well, she now gets 5 days vidaza in a month instead of 7 days. Every experience is different, make sure if you decide to take vidaza, to take good care of yourself, your food, your rest. Be prepared that it is not always going to be comfortable, especially in the beginning. I say this cause my mother tought it would be like that every month forever and she almost decided that she didn’t want it anymore but now she is happy she pulled through. May you have a positive experience. Kind regards.July 10, 2019 at 1:56 pm #47033
Thank you Agnes. My situation similar to your mom in that I am getting monthly transfusions due to low hemoglobin. On my 4th cycle of Vidaza now and I hope, like your mom, that the Vidaza will make transfusions unnecessary or at least less frequent. All the best.
Dale FrankJuly 10, 2019 at 2:10 pm #47034
Thank you Pat. When you said your hubby’s MDS in remission, did you mean no transfusion necessary, i.e. counts up? He is still on Vidaza and Veneteclax, right? All the best and thank you. I am 71 Male RAEBII, 8% blasts as of January.
Register for an account, or login to post to our message boards. Click here.
- You must be logged in to reply to this topic.